Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Caution Urged on Drug Combinations

  • Currently 4.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.7/5 (57 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Combining common medicines can be bad for brain power. Research in Great Britain reveals that older people taking drugs that affect the brain chemical acetylcholine are at higher risk for cognitive decline and even death. The scientists evaluated 80 drugs for their anticholinergic activity, and then assessed how many such drugs 13,000 senior patients were taking. Approximately one person in five taking a combination of such medicines died. They also did worse on cognitive performance. Those patients not taking anticholinergic medications were far less likely to die.

Anticholinergic drugs include antihistamines such as diphenhydramine (Benadryl, Dramamine, Excedrin PM, Tylenol PM), antidepressants such as amitriptyline (Elavil) and paroxetine (Paxil), bladder control drugs such as oxybutynin (Ditropan) and tolterodine (Detrol) and the motion sickness medicine scopolamine (Transderm Scop). There are dozens of other medications with this same anticholinergic activity. Older people should ask both their physicians and their pharmacists to review the medicines they are taking to make sure they're not getting too many anticholinergic drugs.

[Journal of the American Geriatrics Society, online June 24, 2011]

For a list of common anticholinergic medications older people should generally avoid, see our Guide to Drugs and Older People.

  • Currently 4.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.7/5 (57 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

3 Comments

| Leave a comment

I am on ATENOLOL, CRESTOR, LOSARTAN, LEVOXYL, OMRPAZOLE, SERTRALINE & VITAMON-D (50,000).

I checked on med-guard.org to see if there were reaction on this medication to see if it was okey to take them together. I had some of them that gave me a danger warning sign that I should not take them together that it could affect my Liver.. I mentioned it to my DOCTOR and he said there was no danger in taking them together and not to worry...

I am worried & quite sure there is... I get dizzy, headaches, sometimes I feel like a zombie and I know that it is all caused by my meds... What should I do if the DOCTOR insists that there is no danger? I'm rather worried... Can you tell me if there are some of the meds that I am taking should not be taken together or not...

Sure hope someone can help, if my doctor won't.... thanks & hope to read something soon in you newsletter or get an answer from someone....

It's time - perhaps - to get a new doctor, one that keeps up to date with the latest
news, and, one could only hope, that he might read the People's Pharmacy column every week in the newspaper. I suggested to my mom that she get a new doctor and to cut all her meds down by a half. They did and she went back to being more alive and "with it".

Once you start taking a pill, there's another one right behind the next office visit, and
then there is a pill for that pill, and soon you are up to 10. I am 71+ and take
NOTHING! I have read up on nutrition, went to holistic MD's since 1975 up to Medicate time and stayed away from junk foods and fast foods because of food allergies from antibiotics at age 29 for the first time!!! I did not know better then, now there is enough info out there to educate yourself. Keep trying to read up on health.

I am currently on various medications & vitamin/ herbal supplements. I suffer from Fibromyalgia, Arthritis, IBS, acid reflux, depression & anxiety. My meds are: 60 mg. 2x a day of Cymbalta, hydrocodone 750 2-4 a day for the last 12 yrs., Xanax @ bedtime .5, omeproazole 40 mg. daily, bentyl , just recently started taking 2x a day, Zantac 150 @ bedtime. On occasion, flexeril, Allegra 1x daily, Flonase 2x daily.

My supplements are: 3 caps magnesium daily, osteo bi flex, triple strength, 2 daily, triple omega,3,6,9, 2 daily, multi vit w/ minerals 2 x daily, probiotics 2x daily, 1, 81mg. Baby aspirin daily...... Help!

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.